Dear Dr. Roach: Why would thyroid medication no longer be effective after 20 years of taking it? I was diagnosed in 1995 with Graves’ disease, quite severe. I was treated with radioactive iodine and eventually put on Synthroid, 100 mcg. I have taken the same dosage once a day ever since. Six months ago, my blood tests changed. My TSH level is now 7.57 and my T4 is 1.57. I am gaining weight and having trouble sleeping. My doctor is repeating the blood test again soon. This will be the third recheck. The only significant difference in other medication is Prolia injections for osteoporosis: I have received three of those, and I will get the last one in October.
When a drug that has been working for a long time no longer works so well, there are a couple of things to double-check. The first is to be sure that the dose from the pharmacy is correct. Few mistakes are made now, but human error can occur at any point in the chain, starting with the prescriber.
Drug interactions are another concern, but denosumab (Prolia) does not have a reported interaction with thyroid medication. If you take any other medications or supplements, your doctor or pharmacist can look into those.
Another thought is that you might not be absorbing it properly. Celiac disease can do that, as can some less-common causes. Although gaining weight can be a sign of low thyroid levels, people who gain weight may need higher doses. In the meantime, it seems clear that you need a higher dose of replacement thyroid.
Dear Dr. Roach: What is the difference between the vulva and the vagina?
Although the term “vagina” sometimes is used to describe the entirety of a woman’s genitals, from an anatomical perspective, “vulva” is the term used for the external genitals, including the labia majora and minora, while the “vagina” is the internal structure starting at the vestibule and ending at the cervix, which itself is the end of the uterus.
It is surprising that many people do not know their own anatomy and may be too embarrassed to ask. There are many helpful websites and books to learn more. It’s important to understand your own body, for both men and women.
Dear Dr. Roach: I was interested in a recent column on balance and exercise. I am a 79-year-old woman, and my husband and I have found that a brief set of beginner tai chi stretches in the morning help our balance tremendously. I would suggest this to anyone older who has trouble with balance. The exercises are simple, easy to perform and result in much more confidence when we walk, even on uneven surfaces. We try to walk at least several days a week, and I pick up trash, which gives me extra stretching.
I thank T.F. for writing, and agree that tai chi and other exercises can both improve balance and strength, and decrease falls.
Classes are available throughout much of the country.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.